Alert archive / Washington / Red Flag Warnings in 2015

Red Flag Warning 3, NWS Seattle, WA

July 4, 201513 counties in Washington

NWS Seattle, WA issued this red flag warning at Jul 4, 2015, 3:04 PM PDT for 13 counties in Washington. It took effect at Jul 5, 2015, 2:00 AM PDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2015, 3:04 PM PDT (22:04 UTC)
In effect from
Jul 5, 2015, 2:00 AM PDT
Expired
Jul 5, 2015, 5:00 PM PDT
In force
15 hr
Issued by
NWS Seattle, WA

Counties Clallam County, WA, Grays Harbor County, WA, Island County, WA, Jefferson County, WA, King County, WA, Kitsap County, WA, Mason County, WA, Pierce County, WA, San Juan County, WA, Skagit County, WA, Snohomish County, WA, Thurston County, WA, Whatcom County, WA

The radar

The Seattle radar (KATX), 45 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2015-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2015-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

893 
WWUS86 KSEW 042204
RFWSEW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
304 PM PDT SAT JUL 4 2015

...CRITICAL FIRE WEATHER CONDTIONS EXPECTED SUNDAY...

.A THERMAL PRESSURE TROUGH IS DEVELOPING NEAR THE COAST AND WILL
PEAK IN STRENGTH ON SUNDAY MORNING. THIS WILL INCREASE NORTH-
NORTHEAST WINDS STARTING LATE TONIGHT AND CONTINUING UNTIL LATER
SUNDAY AFTERNOON. MEANWHILE...THE NORTHEAST WINDS WILL DRAW IN A
WARM AND DRY CONTINENTAL AIR MASS. THE COMBINATION OF MODERATE
BREEZES AND LOW RELATIVE HUMIDITY WILL CREATE A CRITICAL FIRE
WEATHER SITUATION ON SUNDAY.

WAZ650-653-654-656-051615-
/O.NEW.KSEW.FW.W.0003.150705T0900Z-150706T0000Z/
NORTH COASTAL LOWLANDS-
STRAIT OF JUAN DE FUCA AND NORTHWEST INTERIOR LOWLANDS-
CENTRAL AND SOUTH PUGET SOUND LOWLANDS-
WEST SLOPES OF THE NORTH CASCADES-
304 PM PDT SAT JUL 4 2015

...RED FLAG WARNING IN EFFECT FROM 2 AM TO 5 PM PDT SUNDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 650...653...
654 AND 656...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 5 PM PDT SUNDAY. 

* AFFECTED AREA...FIRE WEATHER ZONES 650...653...654...AND 656.
  THE WARNING IS INTENDED TO TARGET AREAS FROM SUMAS AND
  BELLINGHAM TO THE SAN JUAN ISLANDS...THE NORTHEAST CORNER OF THE
  OLYMPIC PENINSULA...THE NORTHWEST OLYMPIC PENINSULA...VALLEYS
  WITHIN THE NORTH CASCADES...AND THE PUGET SOUND REGION ALONG AND
  WEST OF I-5...INCLUDING THE KITSAP PENINSULA.

* WIND...NORTHEAST WINDS OF 10 TO 20 MPH WILL DEVELOP LATE TONIGHT
  AND SUNDAY MORNING. IN THE NORTH CASCADES AND OVER THE NORTHWEST
  OLYMPIC PENINSULA...GUSTS AS HIGH AS 35 MPH ARE POSSIBLE. WINDS
  WILL THEN PICK UP TO 10-15 MPH FROM THE ADMIRALTY INLET AREA
  SOUTH THROUGH THE KITSAP PENINSULA FROM LATE SUNDAY MORNING
  INTO THE AFTERNOON. WINDS WILL DIMINISH LATER ON SUNDAY
  AFTERNOON.

* HUMIDITY...15-30 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING OR WILL OCCUR WITHIN THE NEXT 24 HOURS. A
COMBINATION OF WIND AND LOW HUMIDITY CAN CONTRIBUTE TO ACTIVE FIRE
BEHAVIOR AND RAPID RATES OF SPREAD.

&&

$$

WWW.WEATHER.GOV/SEATTLE
2 follow-up statements
776 
WWUS86 KSEW 051503
RFWSEW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
803 AM PDT SUN JUL 5 2015

...CRITICAL COMBINATION OF WIND AND LOW HUMIDITY EXPECTED
TODAY...

.A THERMAL PRESSURE TROUGH NEAR THE COAST IS PEAKING IN STRENGTH
THIS MORNING. NORTH-NORTHEAST WINDS ARE INCREASING IN THE WARNING
AREA AND ARE BRINGING IN A WARM AND DRY CONTINENTAL AIR MASS. THE
COMBINATION OF MODERATE BREEZES AND VERY LOW RELATIVE HUMIDITY
WILL CREATE A CRITICAL FIRE WEATHER SITUATION TODAY.

WAZ650-653-654-656-060000-
/O.CON.KSEW.FW.W.0003.000000T0000Z-150706T0000Z/
NORTH COASTAL LOWLANDS-
STRAIT OF JUAN DE FUCA AND NORTHWEST INTERIOR LOWLANDS-
CENTRAL AND SOUTH PUGET SOUND LOWLANDS-
WEST SLOPES OF THE NORTH CASCADES-
803 AM PDT SUN JUL 5 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
650...653... 654 AND 656...

* AFFECTED AREA...FIRE WEATHER ZONES 650...653...654...AND 656. 
  THE WARNING IS INTENDED TO TARGET AREAS FROM SUMAS AND 
  BELLINGHAM TO THE SAN JUAN ISLANDS...THE NORTHEAST CORNER OF 
  THE OLYMPIC PENINSULA...THE NORTHWEST OLYMPIC PENINSULA... 
  VALLEYS WITHIN THE NORTH CASCADES...AND THE PUGET SOUND REGION 
  ALONG AND WEST OF I-5...INCLUDING THE KITSAP PENINSULA. 

* WIND...NORTH-NORTHEAST WINDS OF 10 TO 20 MPH WILL EXPAND THIS
  MORNING. IN THE NORTH CASCADES AND OVER THE NORTHWEST OLYMPIC
  PENINSULA...GUSTS AS HIGH AS 30 MPH ARE POSSIBLE. WINDS WILL
  THEN PICK UP TO 10-15 MPH FROM THE ADMIRALTY INLET AREA SOUTH
  THROUGH THE KITSAP PENINSULA FROM LATE THIS MORNING INTO THE
  AFTERNOON. WINDS WILL DIMINISH LATER THIS AFTERNOON.

* HUMIDITY...15-30 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR WILL OCCUR WITHIN THE NEXT 24 HOURS. A
COMBINATION OF WIND AND LOW HUMIDITY CAN CONTRIBUTE TO ACTIVE
FIRE BEHAVIOR AND RAPID RATES OF SPREAD.

&&

$$


WWW.WEATHER.GOV/SEATTLE
991 
WWUS86 KSEW 052159
RFWSEW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
259 PM PDT SUN JUL 5 2015

.A THERMAL PRESSURE TROUGH NEAR THE COAST IS NOW WEAKENING. WHERE
RED FLAG CONDITIONS ARE OCCURRING...WINDS WILL DIMINISH LATE THIS
AFTERNOON.

WAZ653-654-052300-
/O.CAN.KSEW.FW.W.0003.000000T0000Z-150706T0000Z/
STRAIT OF JUAN DE FUCA AND NORTHWEST INTERIOR LOWLANDS-
CENTRAL AND SOUTH PUGET SOUND LOWLANDS-
259 PM PDT SUN JUL 5 2015

...RED FLAG WARNING HAS ENDED FOR FIRE WEATHER ZONES 653 AND
654...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ENDED THE RED FLAG
WARNING. 

WIND AND HUMIDITY HAVE FALLEN BACK FROM RED FLAG CRITERIA OVER THE
NORTH INTERIOR. RED FLAG CONDITIONS FAILED TO MATERIALIZE IN THE
PUGET SOUND LOWLANDS.

$$

WAZ650-656-060000-
/O.CON.KSEW.FW.W.0003.000000T0000Z-150706T0000Z/
NORTH COASTAL LOWLANDS-WEST SLOPES OF THE NORTH CASCADES-
259 PM PDT SUN JUL 5 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
650...653... 654 AND 656...

* AFFECTED AREA...FIRE WEATHER ZONES 650 AND 656. 

* WIND...NORTH-NORTHEAST WINDS OF 10 TO 20 MPH WILL DIMINISH LATE
  THIS AFTERNOON. 

* HUMIDITY...15-30 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR WILL OCCUR WITHIN THE NEXT 24 HOURS. A
COMBINATION OF WIND AND LOW HUMIDITY CAN CONTRIBUTE TO ACTIVE
FIRE BEHAVIOR AND RAPID RATES OF SPREAD.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Jul 4, 3:00 PM PDT, 4 minutes earlier.

Area forecast discussion, Jul 4, 3:00 PM PDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 PM PDT SAT JUL 4 2015

.SYNOPSIS...THE WARM SPELL WILL CONTINUE THROUGH THE MIDDLE OF NEXT
WEEK. COOLER WEATHER WILL ARRIVE LATE NEXT WEEK AS AN UPPER TROUGH
NEARS THE AREA AND ONSHORE FLOW INCREASES.

&&

.SHORT TERM...MUCH ABOVE NORMAL TEMPS WILL CONTINUE. THE COAST WILL
ALSO HEAT UP ON SUNDAY AS THE SURFACE THERMAL TROUGH EXPANDS WWD
OVER THE COASTAL WATERS. AS THE FLOW TURNS BACK TO LIGHT
ONSHORE MONDAY OR TUESDAY SOME COASTAL FOG AND LOW CLOUDS SHOULD
DEVELOP AND THE COAST SHOULD COOL DOWN. INLAND AREAS WILL SEE THE
WARM STRETCH CONTINUE.

.LONG TERM...THE WARMTH CONTINUE THROUGH AT LEAST WEDNESDAY AND
LOW LEVEL ONSHORE FLOW IS LIKELY TO REMAIN FAIRLY WEAK. A COOLING
TREND SHOULD START THURSDAY AND FRIDAY AS AN UPPER TROUGH NEARS THE
AREA AND STRONGER LOW LEVEL ONSHORE FLOW DEVELOPS. THE 12Z GFS IS
SLOW AND WEAK AND SPLITS AN APPROACHING UPPER TROUGH COMPARED
TO EARLIER RUNS...AND THE SRN PORTION OF THIS TROUGH SIMPLY
REPLACES AN OLD CUT OFF LOW THAT HAS BEEN OFF NRN CALIF FOR AWHILE
NOW. AS THAT OLD CALIF CUT OFF LOW KICKS INLAND SOME
SHOWERS SHOULD GO INTO ERN OREGON AND MAYBE ERN WA LATE IN THE WEEK
BUT WRN WA IS LIKELY TO REMAIN DRY. MARINE LAYER CLOUDINESS IS
FAIRLY LIKELY FOR WRN WA LATE IN THE WEEK WITH THE THERMAL TROUGH
HAVING SHIFTED WELL INLAND AND WRN WA TEMPS SHOULD BE CLOSER TO
AVERAGE.

&&

.AVIATION...STRONG HIGH PRESSURE REMAINS OFFSHORE WHILE AN UPPER
LEVEL LOW SPINS OVER ALBERTA AND SASKATCHEWAN. THE FLOW ALOFT OVER
WESTERN WA IS NW. THE AIR MASS IS DRY. HIGH PRES AND OFFSHORE FLOW
WILL KEEP SKIES CLEAR ON SUN FOR VFR CONDITIONS. 33

KSEA...VFR CONDITIONS. LIGHT N WINDS AT THE SURFACE. 33

&&

.MARINE...OFFSHORE FLOW WILL DEVELOP TONIGHT AND SUN AS A THERMAL
TROUGH OF LOW PRES FORMS ALONG THE COAST. EXPECT NORTHERLY WINDS OF
10 TO 20 KT OVER THE INTERIOR WATERS ON SUN. THE FLOW WILL FLIP BACK
TO ONSHORE MON AND TUE AS LOW PRES SHIFTS INLAND. 33

&&

.FIRE WEATHER...THE GOOD NEWS FOR FIREWORKS-RELATED ACTIVITIES IS
THAT BREEZES IN THE MAJOR POPULATION CENTERS WILL BE LIGHT. THAT IS
ABOUT ALL THE GOOD NEWS THERE IS. NE GRADIENTS WILL BE PICKING UP
OVERNIGHT TONIGHT AND PEAKING AROUND SUNRISE ON SUNDAY. THE
BELLINGHAM-WILLIAMS LAKE B.C. GRADIENT IS ALREADY -6.8 MB AND
STRENGTHENING. BEFORE MIDNIGHT...THIS WILL INITIATE THE DEVELOPMENT
OF GUSTY NE WINDS IN THE NORTH CASCADES...WITH MARBLEMOUNT LIKELY
BEING DRY AND WINDY OVERNIGHT (THAT IS NORMALLY A CALM AND HUMID
LOCATION AT NIGHT). OVERNIGHT...NE WINDS WILL KICK IN OVER WESTERN
WHATCOM COUNTY...THE SAN JUAN ISLANDS...AND THE NW OLYMPIC
PENINSULA. THIS WILL USHER IN A WARM AND DRY CONTINENTAL AIR MASS
WITH SOME PLACES EXPERIENCING DECREASING RELATIVE HUMIDITY
OVERNIGHT. THE MOST CRITICAL CONDITIONS WILL OCCUR LATE SUNDAY
MORNING...DURING A PERIOD BEFORE WINDS DIE DOWN BUT AFTER RH HAS
DROPPED FOR THE DAY. THE NE WINDS WILL USHER IN HOT TEMPERATURES ALL
THE WAY TO THE COAST...WITH FORKS EXPECTING A HIGH OF 92 DEGREES ON
SUNDAY.

MOST OF THE PUGET SOUND LOWLANDS WILL SEE RELATIVE HUMIDITY DROP
INTO THE 18-30 PERCENT RANGE ON SUNDAY AFTERNOON. THAT RANGE IS
ABOUT AS DRY AS WE GET AROUND HERE. MEANWHILE...THE PUGET SOUND
LOWLANDS ALONG AND WEST OF I-5...ESPECIALLY THE KITSAP
PENINSULA...SHOULD HAVE N-NE WINDS OF 10-15 MPH EARLY IN THE
AFTERNOON. WINDS OF THAT MODEST MAGNITUDE WITH SUCH LOW HUMIDITY AND
SUCH DRY FUELS COULD REALLY PUSH GRASS FIRES ALONG QUICKLY...
ESPECIALLY WHERE WIND AND SLOPE ALIGN. A RED FLAG WARNING IS BEING
ISSUED TO HANDLE THE COMBINATION OF WIND AND LOW RELATIVE HUMIDITY
ON SUNDAY.

LASTLY...THE MID-LEVEL HAINES INDEX WILL BE IN THE 5-6 RANGE ON
SUNDAY AFTERNOON. THIS INDICATES A DRY AND UNSTABLE AIR MASS IN THE
850-700 MB LAYER. FIRES BURNING AT ELEVATIONS ABOVE ABOUT 2000 FEET
UNDER SUCH CONDITIONS CAN BECOME ROWDY AND PLUME-DOMINATED.

WITH SUCH HOT AND DRY WEATHER THIS WEEKEND...ALONG WITH FUELS THAT
ARE UNPRECEDENTEDLY DRY FOR SO EARLY IN FIRE SEASON...PLEASE BE
CAREFUL WITH FLAMMABLE MATERIALS. THE CONDITIONS THIS FOURTH OF JULY
ARE FAR BEYOND THE LEVEL OF FIRE DANGER THAT HAS BEEN EXPERIENCED IN
THE LIFETIME OF MANY WHO WILL BE PLAYING WITH FIREWORKS THIS
WEEKEND. BY THE SAME TOKEN...FIREFIGHTERS RESPONDING TO WILDLAND
FIRES SHOULD EXPECT UNUSUALLY VOLATILE CONDITIONS AND FIGHT FIRE
HAVING PROVIDED FOR SAFETY FIRST.		HANER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...A HEAT ADVISORY IS IN EFFECT UNTIL MIDNIGHT SUNDAY NIGHT FOR
 PARTS OF THE PUGET SOUND REGION.

PZ...NONE.

&&

WWW.WEATHER.GOV/SEATTLE

In the hours before

Special weather statement, Jul 4, 3:00 PM PDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
300 PM PDT SAT JUL 4 2015

WAZ001-503-504-506-507-510>517-559-567>569-051115-
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-ADMIRALTY INLET AREA-
HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-OLYMPICS-
EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA-
NORTH COAST-CENTRAL COAST-BREMERTON AND VICINITY-
CASCADES OF WHATCOM AND SKAGIT COUNTIES-
CASCADES OF SNOHOMISH AND KING COUNTIES-
CASCADES OF PIERCE AND LEWIS COUNTIES-
300 PM PDT SAT JUL 4 2015

...HOT WEATHER WILL CONTINUE IN WESTERN WASHINGTON....

THE RECENT STRETCH OF VERY WARM WEATHER WILL LIKELY CONTINUE INTO
THE MIDDLE OF NEXT WEEK. COOLER WEATHER IS EXPECTED BY THE END
OF NEXT WEEK. HOT WEATHER CAN STRESS THE BODY AND LEAD TO HEAT
EXHAUSTION. DRINK PLENTY OF WATER AND CHECK UP ON ELDERLY OR INFIRM
RELATIVES IF YOU LIVE IN A HOT AREA.

WWW.WEATHER.GOV/SEATTLE

Nearby

Red Flag Warnings in Washington, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.